Hail, Pettis
- When
- July 14, 10:46 AM CST to 10:47 AM CST
- Where
- Pettis County, 3.5 mi N of Hughesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.880, -93.310
During the late morning hours on July 14, an isolated strong storm moved through central Missouri, bringing gusty winds and one-inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the late morning hours on July 14, an isolated strong storm moved through central Missouri, bringing gusty winds and one-inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 14, 5:34 AM CST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT Mon Jul 14 2014
.DISCUSSION...
ISSUED AT 422 AM CDT MON JUL 14 2014
A HUGE UPPER TROUGH FORCING ITS WAY SOUTHWARD THROUGH THE UPPER MS
VALLEY AND GREAT LAKES WILL BE THE MAIN PLAYER IN OUR WEATHER FOR
MOST OF THE UPCOMING WEEK, INCLUDING THE POSSIBILITY OF RECORD LOW
TEMPERATURES TUESDAY AND WEDNESDAY MORNINGS. HOWEVER, BEFORE WE CAN
GET TO THE EXTREMELY PLEASANT WEATHER WHICH WILL VISIT THE MID MO
RIVER VALLEY WE'LL NEED TO ADDRESS THE INCREASING RISK OF SHOWERS
AND THUNDERSTORMS FOR TODAY.
WHILE YESTERDAY'S COLD FRONT AND ASSOCIATED STORMINESS HAS MOVED
DECIDEDLY SOUTH OF THE CWA THERE IS ANOTHER COLD FRONT WHICH WILL
SLIDE THROUGH THE REGION TODAY. AN AREA OF STEADILY GROWING
CONVECTION HAS FORMED OVERNIGHT OVER CENTRAL AND EASTERN NE IN
RESPONSE TO A COMBINATION OF FAVORABLE ISENTROPIC ASCENT AND A
REGION OF ELEVATED FRONTOGENESIS. SUNDAY'S COLD FRONT FAILED TO
CLEAR OUT THE UPPER 60 TO LOWER 70 DEWPOINTS SO THERE WILL LIKELY BE
MODEST AMOUNTS OF INSTABILITY, 1500-2000 J/KG OF ML CAPE, AVAILABLE
TO ENHANCE THE APPROACHING CONVECTION AS IT MOVES THROUGH THE CWA.
WHILE ORGANIZED SEVERE STORMS ARE NOT EXPECTED CAN'T RULE OUT A FEW
STRONGER STORMS APPROACHING SEVERE LIMITS. THE ABOVE NOTED
INSTABILITY AND 0-6KM SHEAR IN THE 30-40KT RANGE COULD SUPPORT A
RENEGADE NEAR-SEVERE STORM OR TWO. IN ADDITION, A REGION OF
PRECIPITABLE WATER VALUES ABOVE SEASONAL AVERAGES POOLED AHEAD OF
THE COLD FRONT SHOULD ALLOW FOR SOME SPOTTY HEAVIER PRECIPITATION.
THE CLOUDS AND RAIN WILL SUPPRESS TEMPERATURES THIS MORNING
(NORTHERN MO)AND AFTERNOON (SOUTH OF THE MO RIVER) WHILE COLD AIR
ADVECTION SPREADING SOUTH THIS AFTERNOON MINIMIZES THE AFTERNOON
HEATING.
CANADIAN HIGH PRESSURE WILL SETTLE SOUTHWARD EAST OF THE CONTINENTAL
DIVIDE ON TUESDAY AND SPREAD TOWARDS THE OHIO VALLEY ON WEDNESDAY.
ABNORMALLY COOL TEMPERATURES FUNNELED SOUTHWARD BY THE LARGE UPPER
TROUGH WILL KEEP HIGHS IN THE 70S THROUGH THURSDAY WITH POTENTIALLY
RECORD MORNING LOWS IN THE LOWER/MID 50S TUESDAY AND WEDNESDAY.
CAN'T RULE OUT SOME UPPER 40S EITHER MORNING IN THE SHELTERED AREAS
DUE TO COLD AIR DRAINAGE.
WILL MAINTAIN A DRY FORECAST THROUGH FRIDAY ALTHOUGH A TAD CONCERNED
AN UPPER TROUGH NOW OVER THE PACIFIC NORTHWEST COULD BRING SOME
CONVECTION CLOSE TO THE CWA WEDNESDAY NIGHT/THURSDAY AS IT SLIDES
SOUTHEAST THROUGH THE CENTRAL PLAINS. WILL NEED TO SEE HOW THE
MODELS TREND WITH THIS FEATURE.
TEMPERATURES WILL LIKELY REMAIN BELOW SEASONAL AVERAGES POSSIBLY
THROUGH SUNDAY AS THE UPPER RIDGE IS HELD AT BAY WEST OF THE ROCKIES
AND THUS THE HOT AIR REMAINS WELL WEST OF US. THE ECMWF AND GFS DO
SIGNAL A THREAT FOR CONVECTION SATURDAY NIGHT AND SUNDAY AS A
SHORTWAVE TROUGH ADVANCES EAST THROUGH THE NORTHERN PLAINS AND
NE.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 633 AM CDT MON JUL 14 2014
Areas of IFR fog along and south of the Missouri River will dissipate
by 14z. An area of showers and thunderstorms will track southeast
through northern and central MO, affecting areas north of I-70 this
morning and south of I-70 this afternoon. While VFR ceilings are
expected with the convection there will likely be pockets of MVFR
ceilings with the heavier cells. Gusty northerly winds will soon
follow the ending of the showers and weaken shortly before sunset.
&&
.CLIMATE...
ISSUED AT 422 AM CDT MON JUL 14 2014
RECORD LOW TEMPERATURES ARE POSSIBLE TUESDAY AND WEDNESDAY MORNINGS.
LISTED BELOW ARE THE RECORD LOW TEMPERATURES FOR KANSAS CITY AND
ST. JOSEPH.
JULY 15TH JULY 16TH
KANSAS CITY 56/1990 57/1985
ST. JOSEPH 49/1967 54/1970
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
DISCUSSION...MJ
AVIATION...MJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 520 AM CDT MON JUL 14 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 520 AM CDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS MORNING AND AFTERNOON. NO ORGANIZED SEVERE STORMS ARE EXPECTED. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 AM CDT MON JUL 14 2014
KSZ025-102-141415-
ATCHISON KS-DONIPHAN KS-
838 AM CDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
NORTHERN ATCHISON COUNTIES UNTIL 915 AM CDT...
AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DENTON...OR 11 MILES SOUTH OF HIGHLAND...
MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ATCHISON AND DONIPHAN.
LAT...LON 3966 9534 3976 9535 3977 9534 3969 9504
3955 9513 3965 9539 3966 9539
TIME...MOT...LOC 1338Z 289DEG 29KT 3969 9527
MELLThe Pleasant Hill radar (KEAX), 83 km away, was scanning. The volume nearest the first event began at 16:47 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Several small tree limbs were snapped around the town of Otterville. Residence estimated winds were nearly 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535035, 535036, 535037.